South Dakota, 2021

Damaging Winds in South Dakota, July 2, 2021

July 2, 2021 · NWS UNR · 2 events in 1 county or zone

A thunderstorm became severe over northern Butte County, producing wind gusts near 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over northern Butte County, producing wind gusts near 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 4:36 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 2, 4:36 PM MST, 1 hour 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
536 PM MDT Fri Jul 2 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 152 PM MDT Fri Jul 2 2021

Current radar shows isolated storms developing over parts of north
central Wyoming, associated with an upper low sitting over the
region. Expect this development to slide eastward towards our
forecast area as we progress into evening. A narrow north/south
axis of ML CAPE around 1000-1500 J/Kg along the Wyoming and South
Dakota border will make the main area for potential thunderstorms
this evening in northeastern Wyoming and the black hills region.
Shear is still modest, in the 20-25kt range and high freezing
levels will keep large hail potential low, though small hail and
gusty winds up to 40mph may be possible with these storms.

Chances for storms continue Saturday, as the upper wave slowly
moves northeast from Wyoming towards Canada. A bit higher ML CAPE
values (2000-2500 J/Kg) and modest shear brings a slightly better
chance for pulse storms to reach into the severe range. Areas of
central and south central SD have upgraded to marginal by SPC.

Starting next week, flow becomes more zonal through the upper
plains. With no large change to the pattern though, expect highs
to stay above normal through the forecast period. Models hint at
multiple waves progressing through the region next week, keeping
us in an active pattern until upper ridging builds over the
rockies next weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 532 PM MDT Fri Jul 2 2021

Scattered showers and thunderstorms over northeastern Wyoming will
move eastward into far western South Dakota early this evening.
The storms will dissipate late this evening, with clearing skies
overnight and into Saturday morning. There is another chance of
thunderstorms late on Saturday afternoon. Aside from localized
MVFR conditions near any thunderstorms, VFR conditions will
prevail.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...10
Hazardous weather outlook, Jul 2, 4:30 AM MST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
530 AM MDT Fri Jul 2 2021

WYZ054>058-071-031300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
530 AM MDT Fri Jul 2 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms are likely to develop
across the area this afternoon and evening. Severe thunderstorms are
not expected, but any stronger storms could produce some small hail
and gusty winds.

Very warm, dry, and breezy conditions this afternoon could produce
a period of elevated fire weather conditions across the northeast
Wyoming plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms are expected across much of the area
over the holiday weekend and into the first part of next week.
Severe thunderstorms are not expected at this time through at least
Sunday. High temperatures on Saturday and Sunday will be in the
90s to around 100 degrees across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-024>030-041-072>074-031300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
530 AM MDT Fri Jul 2 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms are likely to develop
across the area late this afternoon and evening. Severe
thunderstorms are not expected, but any stronger storms could
produce some small hail and gusty winds.

Very warm, dry, and breezy conditions this afternoon could produce
a period of elevated fire weather conditions across much of
northwest South Dakota. The grassland fire danger index will be in
the high to very high category across much of the western South
Dakota plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms are expected across much of the area
over the holiday weekend and into the first part of next week.
Severe thunderstorms are not expected at this time through at least
Sunday. High temperatures on Saturday and Sunday will be in the
90s to around 100 degrees on the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-031-032-042>044-046-047-049-031300-
Ziebach-Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-
530 AM MDT Fri Jul 2 2021 /630 AM CDT Fri Jul 2 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Very warm, dry, and breezy conditions this afternoon will result
in the grassland fire danger index reaching the high to very high
category across a good portion of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily chances for thunderstorms are expected across much of the area
over the holiday weekend and into the first part of next week.
Severe thunderstorms are not expected at this time through at least
Sunday. High temperatures on Saturday and Sunday will be in the
90s to around 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 2, 4:38 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
538 PM MDT FRI JUL 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 NNE UPTON             44.16N 104.58W
07/02/2021  E1.00 INCH       WESTON             WY   PUBLIC

            LOTS OF PEA SIZED HAIL WITH A FEW QUARTERS

&&

EAGAN
Special weather statement, Jul 2, 4:40 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
540 PM MDT Fri Jul 2 2021

WYZ056-057-030015-
Wyoming Black Hills WY-Western Crook WY-
540 PM MDT Fri Jul 2 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN CROOK COUNTY...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Alva, or 18 miles north of Sundance, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hulett, Alva, Bear Lodge Campground, and Cook Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4457 10453 4468 10464 4487 10439 4464 10416
TIME...MOT...LOC 2340Z 235DEG 19KT 4466 10448

Eagan
Local storm report, Jul 2, 4:48 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
548 PM MDT FRI JUL 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             16 SE PINE HAVEN        44.19N 104.56W
07/02/2021  E1.00 INCH       CROOK              WY   PUBLIC

&&

EAGAN
Local storm report, Jul 2, 4:52 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT FRI JUL 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             5 NNE UPTON             44.17N 104.58W
07/02/2021  E0.75 INCH       WESTON             WY   TRAINED SPOTTER

            LOTS OF PEA SIZE HAIL...VERY SOFT HAIL

&&

EAGAN
Special weather statement, Jul 2, 5:01 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
601 PM MDT Fri Jul 2 2021

WYZ057-030030-
Wyoming Black Hills WY-
601 PM MDT Fri Jul 2 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN WESTON AND SOUTHEASTERN
CROOK COUNTIES...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Inyan Kara Mountain, or 17 miles south of Sundance,
moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buckhorn, Moskee, and Inyan Kara Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4417 10448 4418 10447 4436 10420 4412 10405
      4406 10439
TIME...MOT...LOC 0001Z 243DEG 20KT 4415 10434

Eagan
Special weather statement, Jul 2, 5:39 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
639 PM MDT Fri Jul 2 2021

WYZ057-058-030130-
Weston WY-Wyoming Black Hills WY-
639 PM MDT Fri Jul 2 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN WESTON AND SOUTH CENTRAL
CROOK COUNTIES...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Inyan Kara Mountain, or 19 miles south of
Sundance, moving northeast at 10 mph.

Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Buckhorn and Inyan Kara Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4401 10424 4409 10457 4429 10438 4418 10406
TIME...MOT...LOC 0039Z 213DEG 8KT 4413 10430

Eagan

The radar

The Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
July 2, 5:45 PM MST
Where
Butte County, 26.21 mi WNW of Castle Rock
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.140, -103.910

Thunderstorm Wind, Butte

When
July 2, 6:09 PM MST
Where
Butte County, 11.77 mi WSW of Castle Rock
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
44.920, -103.660

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959912, 959914.